Mode of cell death after acetaminophen overdose in mice: Apoptosis or oncotic necrosis?
Acetaminophen; Apoptosis; Caspases; Cell death; Liver failure; Necrosis; Oncosis
Acetaminophen (AAP) overdose can cause severe liver injury and liver failure in experimental animals and humans. Recently, several authors proposed that apoptosis might be a major mechanism of cell death after AAP treatment. To address this controversial issue, we evaluated a detailed time course of liver injury after AAP (300 mg/kg) in fasted C3Heb/FeJ mice. Apoptotic hepatocytes were quantified in H&E-stained liver sections using morphologic criteria (cell shrinkage, chromatin condensation and margination, and apoptotic bodies). The number of apoptotic hepatocytes remained at baseline (0.2 ± 0.1 cells/10 high-power fields [HPF]) up to 2 h after AAP administration. However, between 3 and 24 h, apoptotic cell death increased significantly, e.g., 6.3 ± 0.8 cells/10 HPF at 6 h. Despite the increase in the number of hepatocytes meeting the morphological criteria of apoptosis, this cell fraction remained well below 1% of all parenchymal cells. No evidence for caspase-3 processing or increase in enzyme activity was detected at any time. These results were compared to the overall percent of necrotic cells in liver sections. Confluent areas of centrilobular necrosis were estimated to involve 40-60% of all hepatocytes between 3 and 24 h after AAP administration. These numbers correlated with the increase in plasma alanine amino-transferase activities, which reached a peak level of 5900 ± 1350 U/l at 24 h. A similar result was obtained with higher doses of AAP and with the use of fed animals. Thus, oncotic necrosis and not apoptosis is the principal mechanism of liver-cell death after AAP overdose in vivo.
Gujral, J., Knight, T., Farhood, A., Bajt, M., & Jaeschke, H. (2002). Mode of cell death after acetaminophen overdose in mice: Apoptosis or oncotic necrosis?. Toxicological Sciences, 67 (2). http://dx.doi.org/10.1093/toxsci/67.2.322